Introduction: Inadvertent administration of ergonovine maleate to the newborn infant instead of vitamin K is a rare event that continues to occur in labour wards worldwide. We aimed to summarise the acute symptomatology, and further define the long term neurodevelopmental effects of this unfortunate drug error.
Methods: The case records of 7 newborn infants admitted to RCH after ergonovine overdose were scrutinised, and follow-up information was obtained from the outpatient notes, or the community paediatrician involved. Data on other cases were obtained from published reports and also from Sandoz Pharmacovigilance group, Basel, Switzerland, and the National Poisoning Information Service, Guy's Hospital, London, UK. Additionally, perinatal centres around Australia were surveyed regarding routine administration of uterotonics and vitamin K to mother and baby respectively.
Results: The major features of acute ergonovine toxicity were encephalopathy (100% RCH cases, 79% all cases), seizures (100%, 70%), peripheral circulatory disturbance (100%, 83%), and oliguria (43%, 34%). Other significant symptoms included hypoxaemia, hypertension, feed intolerance, and retinal haemorrhage. Digital necrosis or peripheral gangrene did not occur in any infant. Assisted ventilation was required in 86% of RCH cases (72% all cases), with no deaths in the RCH group, and 2 deaths overall. At time of discharge, 86% of RCH cases (86% overall) were neurologically intact, and neurodevelopmental outcome was normal in each of 6 RCH infants followed up for a minimum of 18 months. All perinatal centres surveyed administer vitamin K in the delivery room, and 39% routinely use Syntometrine (0.5 mg ergonovine, 5 IU synthetic oxytocin) as a uterotonic. With these practices, there remains the possibility that in the process of giving an injection of vitamin K to the baby, inwitting access may be gained to an ampoule containing ergonovine. Thus, the circumstances in which neonatal ergonovine overdose can occur still exist in many labour wards.
Conclusions: Accidental administration of ergonovine to the neonate causes an acute syndrome involving profound neurologic and cardiovascular dysfunction, which fortunately appears to have a favourable long term prognosis. Prevention of further cases is clearly important, and would be facilitated simply by delaying administration of vitamin K until after the newborn infant has left the delivery room.
(Spon by: PROFESSOR H. WILLIAM TAEUSCH)
About this article
Cite this article
Dargaville, P., Campbell, N. Ergonovine overdose in the neonate. 850. Pediatr Res 41, 144 (1997). https://doi.org/10.1203/00006450-199704001-00870